Arkansas, 2023Damaging Wind in Arkansas, July 15, 2023
July 15, 2023 · NWS SHV · 1 event in 1 county or zone
A stationary front extended across the northern sections of Southwest Arkansas on July 15th, as a weak upper level disturbance rounded the upper ridge in place over the Southern Plains near the front. A hot and very humid air mass in place near the front contributed to very strong instability, as large scale forcing increased in advance of this disturbance.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front extended across the northern sections of Southwest Arkansas on July 15th, as a weak upper level disturbance rounded the upper ridge in place over the Southern Plains near the front. A hot and very humid air mass in place near the front contributed to very strong instability, as large scale forcing increased in advance of this disturbance. Thus, scattered severe thunderstorms developed along the front, and tracked southeast from Northern Nevada into Ouachita and Northern Union Counties, with damaging winds downing trees and power lines across Northern Union County in the Norphlet community before exiting the area into Ashley County by late afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 15, 1:50 PM CST, 3 hours 24 minutes earlier.
Area forecast discussion, Jul 15, 1:50 PM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
250 PM CDT Sat Jul 15 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Sunday Night)
Issued at 246 PM CDT Sat Jul 15 2023
Slightly wetter weather is expected in the next 36 hours as a
stationary frontal boundary meanders across the Four State Region,
however, hazardous heat will still pose a threat to any outdoor
activities. Aloft, the northwesterly flow pattern will continue to
steer weak shortwaves into the area from the north while the
frontal boundary acts to focus/instigate convection. High-
resolution guidance suggests shower and thunderstorm development
overnight tonight into the early morning hours tomorrow as the
frontal boundary roughly bisects the area. Temperature minimums,
as a result, will be slightly cooler in the mid-to-upper 70s.
By tomorrow, continuing convective activity will likely keep most
temperature maximums in the upper 80s/lower 90s instead, with
forecast PWAT values above normal at 1.5+ inches creating
efficient rain rates and an isolated flash flood threat in certain
areas. Precipitation will gradually wind down by the late evening
hours, and by tomorrow night temperature minimums will remain in
the mid-70s. /16/
&&
.LONG TERM...
(Monday through next Friday)
Issued at 246 PM CDT Sat Jul 15 2023
Two upper level disturbances, one moving across the Ozarks and the
second in Southeast Louisiana, will bring a chance for isolated to
widely scattered showers and thunderstorms to portions of the area
during the day Monday. Increasing subsidence from an expanding upper
level ridge over the Four Corners Region will keep most of the
forecast area dry. Rain chances will be confined to areas east of a
line from Prescott AR to Many LA. Much of the convection will be
diurnally-driven, so I expect the showers and thunderstorms to
rapidly diminish in the early evening.
With the upper ridge drifting and expanding eastward and the
resulting increase in subsidence, no additional rain chances are
expected after Monday afternoon until Friday. The subsidence will
help to compress the atmosphere resulting in some enhanced warming.
In addition, mostly clear to partly cloudy skies will allow for full
heating from the high summertime sunshine. These factors should be
enough to push daytime high temperatures into the lower 100s across
much of the forecast area. When factoring in the humidity, peak heat
index values will likely be above Heat Advisory criteria for much of
the week areawide, and many locations will be near or over Excessive
Heat Warning criteria. The soil still has some moisture, especially
along and north of Interstate 20, which should keep daytime highs
from getting too out of hand. Daily variations in the temperature
will most likely be determined by cloud cover each day.
By the end of the work week, the upper level ridge is expected to
retrograde and amplify over the Western CONUS. This will place us
back under a more favorable northwesterly flow aloft, and the
decrease in subsidence should allow for rain chances to slowly
return from the north on Friday. Some relief from the heat may be in
store for the weekend as the medium range models suggest a cold
front may move southward and across at least some portions of the
area on Saturday.
CN
&&
.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Sat Jul 15 2023
For the 15/18Z TAF update, mostly VFR conditions are expected
through the period before the next round of VCTS creates chances
for MVFR vis/cigs for most northern terminals by 16/14Z through
the end of the period. /16/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 78 88 76 98 / 20 70 10 10
MLU 78 93 74 95 / 20 60 10 20
DEQ 74 89 72 95 / 10 40 10 10
TXK 77 89 74 96 / 20 50 10 10
ELD 75 90 71 93 / 20 40 0 20
TYR 78 90 77 100 / 20 60 0 0
GGG 78 89 75 98 / 20 60 0 10
LFK 78 95 77 102 / 10 40 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 AM CDT Sunday for ARZ050-051-059>061-
070>073.
LA...Heat Advisory until 7 AM CDT Sunday for LAZ001>006-010>014-
017>022.
OK...Heat Advisory until 7 AM CDT Sunday for OKZ077.
TX...Heat Advisory until 7 AM CDT Sunday for TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&
SHORT TERM...16
LONG TERM....09
AVIATION...16Hazardous weather outlook, Jul 15, 3:07 AM CST, 14 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
407 AM CDT Sat Jul 15 2023
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-160915-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
407 AM CDT Sat Jul 15 2023
...HEAT ADVISORY IN EFFECT UNTIL 7 AM CDT SUNDAY...
This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...Today and tonight.
The existing Heat Advisory has been extended, and now remains in
effect until 7AM Sunday. Afternoon heat index values should range
between 109 to 109 degrees.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Shower and thunderstorm chances will remain in the forecast through
the weekend, before upper-level ridging really sets in by Monday. It
looks like extended heat headlines will be needed through most of the
week tomorrow. However, exactly which heat headlines remains to be
seen.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
44
In the hours before
Special weather statement, Jul 15, 3:51 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Shreveport LA
451 PM CDT Sat Jul 15 2023
ARZ060-061-152230-
Hempstead AR-Nevada AR-
451 PM CDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of east central
Hempstead and central Nevada Counties through 530 PM CDT...
At 450 PM CDT, Doppler radar was tracking a strong thunderstorm
5 miles northwest of Prescott, moving southeast at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Prescott, Rosston, Bluff City, White Oak Lake State Park, Cale,
Young, Morris, Laneburg, Boughton and Reader.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3395 9337 3390 9330 3388 9331 3384 9329
3384 9326 3383 9326 3383 9323 3380 9318
3382 9314 3378 9310 3347 9311 3345 9315
3390 9355 3396 9344 3395 9342 3396 9339
TIME...MOT...LOC 2150Z 315DEG 36KT 3385 9339
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
15Thunderstorm Wind, Union
- When
- July 15, 5:14 PM CST
- Where
- Union County, 0.77 mi ESE of Norphlet
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.316, -92.657
Large tree limbs and power lines were downed across Highway 335 in the Norphlet community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, July 15, 20237 deaths · 2 events
- Flash Flooding in North Carolina, July 15 to 16, 20231 death · 1 injured · $12,000 · 2 events
- Damaging Winds and Lightning Strike in Alabama, July 15 to 16, 2023$422,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Maryland, July 15, 2023$181,000 · 1 in hail · 12 events
- Wildfire in Idaho, July 15, 2023$250,000 · 1 event
- Damaging Winds in Arkansas, July 15, 2023$78,000 · 58 kt wind · 3 events
- Damaging Winds in Mississippi, July 15 to 16, 2023$45,000 · 53 kt wind · 4 events
- Excessive Heat and Heat in California, July 15 to 17, 202333 events
- Hail and Damaging Winds in Texas, July 15, 2023$40,000 · 1 in hail · 4 events
- Flash Flooding and Flooding in New Hampshire, July 15 to 18, 202350 kt wind · 22 events
- Hail and Damaging Winds in Michigan, July 15, 2023$16,000 · 60 kt wind · 5 events
- Heat in California, July 15 to 16, 202312 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102836.